Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Congenital Heart Disease in Adults
Question: Congestion in heart after CABG (bypass)
|sofaset - Fri Oct 16, 2009 3:53 pm||
My mother, who is 74, underwent a CABG Bypass surgery in June 2009. 18 days after the surgery she had a partial heart attack in the front part of the heart in the hospital itself. She also had lung infection / pneumonia. She was in the ICU for a month. She also could not eat properly as she felt like vomiting. She also felt very weak.
Now it’s been 3 months after discharge, still she does not eat properly. She also cannot walk for a long distance. She feels very tired; she experiences breathlessness / short breath and palpitation.
While sleeping she feels congestion in the heart, shoulder pain at times, cough and breathlessness.
Please tell us as to why she cannot eat, or move around and why does she experience congestion after bypass.
|John Kenyon, CNA - Mon Nov 02, 2009 12:49 am||
Hello -- I can offer a possible explanation for some of the problems your mother is having: Often and especially in older patients, an intraoperative heart attack can occur and apparently this was the case with your mother. It affected, from your description, the left anterior descending artery (LAD), which supplies a major part of the left ventricle, which is the real workhorse part of the heart. This could explain weakness, fatigue, even poor appetite, and probably stems from congestive heart failure, which should be treated on an ongoing basis. The description of "congestion in the heart", however, eludes me. Can you describe in more detail what is meant by this? Perhaps it is precisely congestive heart failure she is speaking of. Is there a cough or fluid in the lungs? If so, that would be the explanation most likely, and an infarct in the area served by the LAD is most likely to cause such a problem. There are medications that can help strengthen the heart muscle and the cardiac output which might also ease the symptoms. This should be followed closely by your mother's cardiologist.
I hope this is helpful to you. Good luck to you both. Please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.